Nonadherence Leads to Drug-Induced Myopathy in an MI Patient
High-intensity statin therapy is often prescribed for patients with significant coronary disease, however it can be a risk factor for rhabdomyolysis development, particularly for elderly patients. This case, published in the Journal of Pharmacy Practice, reports on a patient whose nonadherence to medication instructions, coupled with his age and high dose, resulted in statin-induced rhabdomyolysis, suggesting that clinicians may want to avoid or use caution when prescribing aggressive statin therapy to patient over the age of 75.
The patient, a 91-year-old man, was admitted to the hospital with reported leg weakness and muscle pain that had been occurring for the past 10 days. His medical history included hyperlipidemia, type 2 diabetes, hypertension, chronic heart failure with a reduced ejection fraction and non-ST-segment elevation myocardial infarction (nSTEMI), which occurred four months prior to this admission. His medication list included the following:
— Atorvastatin 40mg/day
— Furosemide 40mg in the AM and 20mg in the PM
— Lisinopril 10mg/day
— Pantoprazole 40mg/day
— Clopidogrel 75mg/day
— Aspirin 81mg/day
— Metoprolol succinate 25mg/day
— Nitroglycerin 0.4mg SL as needed for angina
— Potassium chloride 20mEq in the AM, 10mEq in the afternoon
— Ophthalmic multivitamin twice daily
Four months prior to admission the patient was started on atorvastatin 80mg daily following his diagnosis of nSTEMI, but was instructed to reduce the dose to 40mg daily at a follow-up appointment one month later. The patient, however, did not follow these instructions. At a follow-up appointment (11 days before admission), he was again told to reduce the dose after he began to complain of back and hip pain. His symptoms, however, continued to worsen which eventually led to his admission for rhabdomyolysis.